Alert archive / Montana / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 62, NWS Glasgow, MT
NWS Glasgow, MT issued this severe thunderstorm warning at Jul 6, 2021, 9:26 PM MDT for Garfield County, Montana. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2021, 9:26 PM MDT (03:26 UTC)
- Expired
- Jul 6, 2021, 10:00 PM MDT
- In force
- 34 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 70.0 mph
County Garfield County, MT
The radar
The Billings radar (KBLX), 151 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 9:36 PM MDT | HAIL 1 | 14 Sse Sand Springs, MT | ONE INCH HAIL LASTED FOR ABOUT 20 MINUTES AND BROKE THE RAIN GAUGE. REPORT FROM FB. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 3.4 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -155 J/kg
- Mixed-layer LCL
- 1401 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
450
WUUS55 KGGW 070326
SVRGGW
MTC033-070400-
/O.NEW.KGGW.SV.W.0062.210707T0326Z-210707T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Glasgow MT
926 PM MDT Tue Jul 6 2021
The National Weather Service in Glasgow has issued a
* Severe Thunderstorm Warning for...
South central Garfield County in northeastern Montana...
* Until 1000 PM MDT.
* At 926 PM MDT, a severe thunderstorm was located 10 miles southeast
of Sand Springs, or 32 miles southwest of Jordan, moving southeast
at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
south central Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4699 10754 4707 10730 4686 10705 4686 10746
4685 10747 4685 10748
TIME...MOT...LOC 0326Z 326DEG 30KT 4697 10736
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
Mottice2 follow-up statements
907
WWUS55 KGGW 070341
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
941 PM MDT Tue Jul 6 2021
MTC033-070400-
/O.CON.KGGW.SV.W.0062.000000T0000Z-210707T0400Z/
Garfield MT-
941 PM MDT Tue Jul 6 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT
FOR SOUTH CENTRAL GARFIELD COUNTY...
At 940 PM MDT, a severe thunderstorm was located 19 miles south of
Edwards, or 35 miles southwest of Jordan, moving southeast at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of south
central Garfield County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4689 10742 4695 10722 4686 10708 4686 10740
TIME...MOT...LOC 0340Z 326DEG 30KT 4687 10726
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Mottice097
WWUS55 KGGW 070359
SVSGGW
Severe Weather Statement
National Weather Service Glasgow MT
959 PM MDT Tue Jul 6 2021
MTC033-070409-
/O.EXP.KGGW.SV.W.0062.000000T0000Z-210707T0400Z/
Garfield MT-
959 PM MDT Tue Jul 6 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GARFIELD COUNTY
WILL EXPIRE AT 1000 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 4689 10742 4695 10722 4686 10708 4686 10740
TIME...MOT...LOC 0359Z 326DEG 30KT 4676 10715
$$
NWS GlasgowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:35 PM MDT, 7 hours 51 minutes earlier.
Area forecast discussion, Jul 6, 1:35 PM MDT, 7 hours 51 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 135 PM MDT Tue Jul 6 2021 .DISCUSSION... Morning thunderstorms moved through portions of Phillips, northern Petroleum, and Garfield Counties. These storms produced around a half inch of rain for many locations in their path. These storms have since died off and a clearly defined outflow/differential heating boundary has been left behind. Locations south of the boundary are denoted by upslope southeasterly winds and dewpoints in the mid-50s. Areas north have easterly winds and dewpoints around 60 degrees. This boundary runs from northeastern Fergus County southeastward through northern Petroleum and southern Garfield Counties. A CU field has started to develop and thunderstorm development is possible later this afternoon. The latest RAP analysis suggests there is around 800-1000 J/Kg of MLCAPE in the area as of 1 PM with 1500-2000 J/Kg of MLCAPE. This combined with effective bulk shear around 40-45 knots suggests any storm that is able to form has a good chance of becoming severe with a large hail and damaging wind threat. The primary limitation is the amount of forcing. Additional storms will move in from the north this evening into early tonight as they move off the Alberta Front Range. These are less likely to be severe, however, a strong to severe storm still cannot be ruled out. Scattered thunderstorm chances will continue for the rest of the week with additional severe storms possible on Wednesday (southern Phillips, Petroleum, and Garfield Counties) and Thursday (far Northeast Montana). Thunderstorm chances decrease as we head into next weekend and early next week. After near normal temperatures today, look for warmer temperatures for Wednesday and Thursday with highs in the low to mid 90s. Temperatures in the 70s and 80s are expected Friday with a warmup expected as we head into the weekend. Widespread 80s are likely Saturday with upper 80s to upper 90s on Sunday. -Mottice && .AVIATION... CATEGORY: VFR-MVFR. DISCUSSION: Low clouds will continue to break up near the ND border through the evening hours. Scattered thunderstorms will develop later this afternoon into this evening with strong winds and hail possible, mainly southwest of KGGW. More general thunderstorms are possible elsewhere through tonight. MVFR conditions are possible in any thunderstorm. WINDS: Easterly winds of 15 to 20 knots this afternoon will die down overnight and become southeasterly around 10 knots through Wednesday afternoon. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
In the hours before
Special weather statement, Jul 6, 7:50 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Glasgow MT
750 PM MDT Tue Jul 6 2021
MTZ016-059-070230-
Central and Southeast Phillips MT-Northern Phillips MT-
750 PM MDT Tue Jul 6 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PHILLIPS COUNTY
UNTIL 830 PM MDT...
At 750 PM MDT, Doppler radar was tracking a strong thunderstorm near
Turner, or 33 miles west of Whitewater, moving southeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Loring and Chapman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4900 10815 4885 10776 4856 10824 4867 10832
4874 10832 4874 10826 4891 10826 4891 10823
4900 10824
TIME...MOT...LOC 0150Z 318DEG 19KT 4892 10833
MotticeSpecial weather statement, Jul 6, 8:00 PM MDT, 1 hour 26 minutes before
Special Weather Statement National Weather Service Glasgow MT 800 PM MDT Tue Jul 6 2021 MTZ016-021-022-070300- Petroleum MT-Garfield MT-Central and Southeast Phillips MT- 800 PM MDT Tue Jul 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PHILLIPS...WEST CENTRAL GARFIELD AND NORTHEASTERN PETROLEUM COUNTIES UNTIL 900 PM MDT... At 800 PM MDT, Doppler radar was tracking a strong thunderstorm near U L Bend Rec Area, or 37 miles southeast of Zortman, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Devils Creek Rec Area, Crooked Creek Rec Area and U L Bend Rec Area. LAT...LON 4757 10816 4773 10794 4749 10718 4721 10761 TIME...MOT...LOC 0200Z 306DEG 30KT 4758 10791 NWS Glasgow
Special weather statement, Jul 6, 8:43 PM MDT, 43 minutes before
Special Weather Statement National Weather Service Glasgow MT 843 PM MDT Tue Jul 6 2021 MTZ022-070330- Garfield MT- 843 PM MDT Tue Jul 6 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY UNTIL 930 PM MDT... At 843 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of Sand Springs, or 33 miles west of Jordan, moving southeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Edwards, Sand Springs and Steve Fork. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4729 10789 4748 10751 4708 10707 4690 10753 TIME...MOT...LOC 0243Z 328DEG 30KT 4729 10762 NWS Glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 6, 6:24 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jul 6, 7:06 PM MDT | Severe Thunderstorm Warning | GGW | Petroleum, Phillips | 54 min |
| Jul 6, 7:50 PM MDT | Special Weather Statement | GGW | 40 min | |
| Jul 6, 8:00 PM MDT | Special Weather Statement | GGW | Garfield | 60 min |
| Jul 6, 8:23 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 52 min |
| Jul 6, 8:43 PM MDT | Special Weather Statement | GGW | Garfield | 47 min |
| Jul 6, 8:45 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 45 min |
| Jul 6, 9:06 PM MDT | Tornado Warning | GGW | Garfield | 24 min |
| Jul 6, 9:09 PM MDT | Severe Thunderstorm Warning | GGW | Phillips | 66 min |
| Jul 6, 10:17 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Phillips, Valley | 58 min |
| Jul 6, 11:16 PM MDT | Special Weather Statement | GGW | Garfield | 44 min |
| Jul 6, 11:40 PM MDT | Special Weather Statement | GGW | Roosevelt | 50 min |
| Jul 6, 11:57 PM MDT | Special Weather Statement | GGW | Garfield | 48 min |
| Jul 7, 3:58 PM MDT | Special Weather Statement | GGW | Petroleum | 47 min |
| Jul 7, 4:42 PM MDT | Special Weather Statement | GGW | Petroleum | 48 min |
| Jul 7, 5:30 PM MDT | Special Weather Statement | GGW | Garfield | 45 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.